MAUDE Adverse Event Report: TORNIER INC PERFORM¿ HUMERAL SYSTEM; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

TORNIER INC PERFORM¿ HUMERAL SYSTEM; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Model Number DWP1390
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/31/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was not returned at the time of this report.X-ray images are available.Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
It was reported that the patient underwent a surgical procedure on the shoulder.Approximately 2 months post-op during a follow up appointment, it was found that the shoulder had dislocated.The surgeon performed a closed reduction; however, the surgeon did not feel the joint was stable.The surgeon opened up the shoulder and found the poly had significant medial wear.The surgeon removed the poly and inserted a thicker retentive poly to stabilize the joint.Physician noted that this patient has historically been non-compliant with his instructions and thought that could have contributed to outcome.
 
Additional Manufacturer Narrative
Correction: d4 lot.The reported event could not be confirmed since the device was not returned for evaluation.Only photos of x-rays and the explanted product were provided for evaluation.A device inspection was not possible since the affected device was not returned.Photos of x-rays and one photo of the explanted poly insert were provided for investigation.The photo of the poly confirmed medial wear to the device.All photos were forwarded to a medical expert for review and analysis.Since post-operative x-rays and photos of the explanted poly insert were provided, the opinion of a medical expert was requested to determine the root cause of the significant medial wear observed on the explanted poly insert.Per review from the medical expert, ¿the x-rays in the early postoperative phase show a non-dislocated reversed shoulder rtsa.The image of the removed inlay shows a large depression in the polyethylene liner.It is unlike that normal long-term abrasive wear would cause such deformation.Nevertheless, in cases with instability and therefore, abnormal contact of such a liner with the glenosphere and/or bone, such deformation can occur in a relatively short time.Since the shoulder joint wasn¿t stable at the time of the attempted closed reduction, it is very likely that progressive liner deformation due to abnormal contact (i suspect subluxations due to lack of stability) with opposing parts (glenosphere and or bone), finally caused dislocation.It is very unlikely that the change in geometry of the liner is caused by volumetric polyethylene wear (normal long-term abrasive wear of such a component), because than the surface would look much smoother.So, i suspect that this is a case of plastic deformity of the liner mainly due to instability.The choice for a thicker and more constraint liner during reoperation supports the idea of instability.¿ no indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More information as well as the affected device must be available in order to determine the exact root cause of the alleged failure.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
PERFORM¿ HUMERAL SYSTEM
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer Contact
nathe hendricks
1023 cherry rd
memphis, TN 38117
9014516318
MDR Report Key11786632
Report Number3004983210-2021-00040
Device Sequence Number3481244
Product Code PHX
UDI-Device Identifier00846832077304
UDI-Public00846832077304
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K201315
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/18/2025
Device Model NumberDWP1390
Device Catalogue NumberDWP1390
Device Lot NumberAD3131040
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer10/28/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date11/19/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/18/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale